Texas, 2020Damaging Winds in Texas, April 9, 2020
April 9, 2020 · NWS FWD · 7 events in 3 counties and zones
Thunderstorms developed across Central Texas on Thursday April 9 as a strong cold front pushed through the area. Some of these storms produced sporadic wind damage across the southern most counties of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Central Texas on Thursday April 9 as a strong cold front pushed through the area. Some of these storms produced sporadic wind damage across the southern most counties of the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 9, 12:00 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 9, 12:00 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
100 PM CDT Thu Apr 9 2020
.SHORT TERM... /NEW/
/Through Thursday/
Threats: Mainly large hail and damaging winds across Central
Texas. Can’t rule out gusty winds from any thunderstorm.
After the record breaking temperatures the region experienced
yesterday afternoon, a much different story is expected today as
highs remain around seasonal average. A cold front pushed
southward this morning, and it’s currently stationary just south
of a Waco to Palestine line. The position of this front will be
an important boundary between the most unstable, moist air and
and stable, post-frontal atmosphere.
A broad cyclonic circulation along the West Coast is continuing
to drive shortwaves across North and Central Texas, the next of
which is currently making its way across the Concho Valley at the
moment. It is because of this impending shortwave that the cold
front has lost most of it’s forward push as it battles
increasing southerly flow ahead of the front. As ascent continues
to increase this afternoon, thunderstorm development will continue
across the Hill Country with an eastward/southeastward
progression in the convective activity. It is possible that much
of the convective activity remains south of our County Warning
Area given the best moisture will be closer to the Gulf Coast.
Still, can’t rule out a few strong to severe storms along and
south of the front. North of the front, the severe weather
potential significantly declines given the lack in moisture,
weakening instability and lower lapse rates.
The main threats this afternoon will be large hail as updrafts
tap into 2500-3000 J/Kg of CAPE. Precipitation-loaded downdrafts
will also pose a damaging wind threat given the moderate DCAPE in
place. In general, the severe weather threat will progressively
increase the closer to the Gulf Coast you get.
Thunderstorm potential will gradually shift eastward through
afternoon and into the evening, ending our storm chances from west
to east. As the shortwave departs, the cold front will gain a
forward push, allowing for additional dry air to filter into the
region. Low temperatures tonight will range from the upper 40s
along the Red River to upper 50s across Central Texas.
Dry and pleasant conditions are expected on Friday as weak
ridging aloft yields partly to mostly sunny skies. Highs can be
expected to be in the 60s and 70s with easterly winds in place.
Hernandez
&&
.LONG TERM... /Issued 257 AM CDT Thu Apr 9 2020/
/Friday through Wednesday/
An upper ridge will build slowly east of the region Friday in
advance of a powerful cutoff low approaching from the Desert
Southwest. The morning will start off rain-free and seasonably
cool (lows in the 50s) as high cloudiness offsets weak cold air
advection. Large scale lift and low level moisture will both
increase Friday afternoon with diffluent flow aloft and a fairly
rapid return of southeast low level flow. A few showers and
thunderstorms will be possible across the western zones by late
afternoon. Precip chances will increase steadily from west to
east Friday night due to increase large scale lift and strong low
level return flow.
Saturday/Saturday night still appears to be the most active period
with numerous showers and thunderstorms. There will be some
potential for strong to severe storms due to strong deep layer
shear and moderate instability. Locally heavy rain will also be
possible with precipitable water values approaching 1.5 inches.
Storms will end from west to east Saturday night/early Sunday
morning with increasing large scale subsidence on the back side
of the passing upper trough. A few showers may linger in the east
after sunrise Sunday, but the afternoon will be mostly sunny and
breezy as surface high pressure builds south across the Central
Plains. Afternoon highs should still manage to warm into the 70s
even though low level cold air advection will be on the increase.
A very breezy and cool night is expected Sunday night with strong
low level cold air advection. Low temperatures will range from the
upper 30s across the northwest zones to the upper 40s in the
southeast.
The weather pattern for the first half of next week looks quite
cool and dry with long wave troughing across much of the nation
and lingering surface high pressure across the Central and
Southern Plains. A few light showers/sprinkles will be possible
across the northern zones Monday and Tuesday as some subtle
shortwave energy moves through west/northwest flow aloft, but the
chances for appreciable rainfall will be minimal due to limited
moisture. Highs Monday through Wednesday will be in the 50s and
60s with lows in the upper 30s and 40s.
79
&&
.AVIATION... /NEW/
/18Z TAFs/
Plenty of high clouds remain in place across the region as upper
level moisture continues to stream across the state. VFR
conditions are ongoing and will continue through the duration of
this TAF cycle. Thunderstorm development has begun across the Hill
Country along a mostly stationary front draped across Central
Texas. This activity will miss North Texas, but will skirt the
Waco area over the next several hours. Current thinking is that
thunderstorms will remain mainly south of KACT, but remain close
enough to continue the VCTS. Shower activity looks more promising,
therefore, have included SHRA for a brief period.
All convection will continue moving eastward through the
afternoon and into the evening hours. There is a low potential for
MVFR cigs to move into KACT early Friday morning, but given the
probability remains low, have left it out of the TAF for now.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 76 53 70 56 66 / 10 10 0 30 90
Waco 80 55 72 56 69 / 50 20 5 30 90
Paris 73 50 65 49 61 / 10 10 0 20 90
Denton 74 50 68 54 66 / 10 5 0 30 90
McKinney 74 51 68 53 65 / 10 10 0 30 90
Dallas 77 55 70 55 66 / 10 10 0 30 90
Terrell 77 53 69 52 66 / 20 10 0 30 90
Corsicana 80 55 70 54 66 / 40 30 0 20 90
Temple 82 55 72 57 71 / 70 30 5 30 90
Mineral Wells 75 51 70 54 68 / 20 10 0 40 90
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
8
Hazardous weather outlook, Apr 9, 12:04 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
104 PM CDT Thu Apr 9 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
104 PM CDT Thu Apr 9 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Strong to severe storms are possible late this afternoon and evening
across portions of Central Texas...mainly near and south of a
Lampasas to Centerville line. The main hazards will be large hail and
damaging straight line winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A potent storm system is expected to move through the Southern Plains
over the weekend, and could result in some strong or severe
thunderstorms Saturday or Saturday night. Thunderstorms will taper
off to the east on Sunday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon south of a
Goldthwaite to Waco to Palestine line.
In the hours before
Special weather statement, Apr 9, 11:51 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1251 PM CDT Thu Apr 9 2020
TXZ142-091815-
Mills TX-
1251 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR MILLS COUNTY UNTIL 115 PM CDT...
At 1250 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northeast of Skeeterville, or 11 miles north
of Richland Springs, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Goldthwaite and Mullin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3150 9897 3161 9878 3169 9876 3170 9871
3144 9835 3132 9865 3133 9864 3137 9865
3134 9870 3135 9871 3139 9869 3143 9873
3139 9877 3141 9878 3141 9885 3144 9887
3143 9893 3146 9894 3144 9896 3147 9900
TIME...MOT...LOC 1750Z 241DEG 30KT 3143 9887
BarnesSpecial weather statement, Apr 9, 1:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
208 PM CDT Thu Apr 9 2020
TXZ156>158-091945-
Coryell TX-Lampasas TX-Bell TX-
208 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORYELL...
SOUTHEASTERN LAMPASAS AND WEST CENTRAL BELL COUNTIES UNTIL 245 PM
CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kempner, or near Copperas Cove, moving east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Killeen, Copperas Cove, Fort Hood and Kempner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3091 9783 3104 9791 3103 9812 3121 9822
3129 9768 3088 9769
TIME...MOT...LOC 1907Z 271DEG 33KT 3112 9801
BarnesThunderstorm Wind, Lampasas
- When
- April 9, 1:15 PM CST
- Where
- Lampasas County, 4.07 mi E of Kempner
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.078, -97.931
A public report indicated that the roof of a metal garage was removed and the walls collapsed.
Thunderstorm Wind, Bell
- When
- April 9, 2:00 PM CST
- Where
- Bell County, 1.5 mi NNE of Salado
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 30.950, -97.520
A social media report indicated downed trees and power lines in the city of Salado, TX.
Thunderstorm Wind, Milam
- When
- April 9, 2:19 PM CST
- Where
- Milam County, 1.5 mi SSE of San Gabriel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.660, -97.190
Emergency management reported damage to a shed and barns just south of the city of San Gabriel, TX.
Thunderstorm Wind, Bell
- When
- April 9, 2:20 PM CST
- Where
- Bell County, 1.5 mi NNE of Bartlett
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.800, -97.420
A public report indicated power poles and trees down near the intersection of Highway 95 and Professor E Allen Powell Boulevard. Debris was also found down the street near Bartlett High School.
Thunderstorm Wind, Milam
- When
- April 9, 2:20 PM CST
- Where
- Milam County, 1.5 mi NNE of San Gabriel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.700, -97.190
Milam County Sheriff's Office reported trees and power lines down in the city of San Gabriel, TX.
Thunderstorm Wind, Milam
- When
- April 9, 2:20 PM CST
- Where
- Milam County, 1.5 mi SSW of Sharp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.730, -97.160
A public report indicated trees down along County Road 412 near the city of San Gabriel, TX.
Thunderstorm Wind, Milam
- When
- April 9, 2:36 PM CST
- Where
- Milam County, 3.01 mi NNW of Rockdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.690, -97.020
Emergency management reported trees down across the road on FM 487 north of the city of Rockdale, TX.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 9, 20201 death · $10,000 · 1 event
- Damaging Winds in Louisiana, April 9, 2020$1.5 million · 66 kt wind · 4 events
- Hail and Damaging Winds in Texas, April 9, 20201 injured · $300,000 · 1 in hail · 27 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 9, 202069 events
- Hail and Damaging Winds in Louisiana, April 9, 2020$137,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Texas, April 9, 2020$89,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, April 9 to 10, 20201 in hail · 47 events
- Coastal Flood and Damaging Winds in Massachusetts, April 9, 2020$20,000 · 54 kt wind · 13 events
- Damaging Winds in Pennsylvania, April 9, 202060 kt wind · 25 events
- Hail and Damaging Wind in Texas, April 9, 2020$25,000 · 1.5 in hail · 2 events
- Damaging Winds in South Carolina, April 9, 2020$20,000 · 60 kt wind · 3 events
- Winter Storm and Coastal Flood in Maine, April 9 to 10, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882943, 882944, 882945, 882946, 882947, 882948, 882949.